View Single Post
Old 03-25-2009, 11:25 AM   #2
goldenwings goldenwings is offline
Senior Veteran
(female)
 
Join Date: Nov 2004
Location: UK
Posts: 1,567
goldenwings HB User
Smile Re: Prednisone here i come! help...

Hiya derlinda,

This is only from my own personal experience and not in a doctor type of way.

I have been taking steroids/prednisone for more than 30 years since I was little 'un because I was so very, very ill with SLE and also had Juvenile Rhumatoid Arthritis. Personally I have not experienced any major problems with this medication. I started on massively high doses and have gradually learned how to 'up and down' the dosage to suit my needs.

For me it was a life saver and I am forever grateful to the doctors and my parents for making the hard decision to put me on it. Thing is though at the time there weren't the wonderful medications there are now so it was a definite certainty for me to have. I still take it every day.

One thing I did have at the beginning of my treatment was a 'moon' face and a bit of weight gain but as I said I was on such a high dosage at the time. I did not have any major problems which some people say they have, so I have been lucky in that.

Your dosage is what would be used as a 'maintenance' dose and I am confident that for a short period of time and in these quantities you shouldn't have any of the side effects that some people talk of. Side effects of most medications come usually in 3 categories - Common, rare and serious. Not everyone and in a lot of cases some people don't have any of the side affects at all when taking ANY medications. The thing is though that you must always ask a doctor because it is easy to 'blame' medications for things not feeling right within yourself when in fact it could be something entirely different that is causing the problem.

Never take OTC medications either without checking that it is safe to do so. These can cause interactions and make you unwell. Even a simple cough linctus must be checked out before purchasing it.

The main thing with prednisone is to remember is that you should not stop taking it abruptly, even if you feel better. Your adrenal gland has to balance itself out, even on a smaller dosage so be sure to take it for the right period of time and in the prescribed amounts.

The thing is derlinda your doctor should have checked all of your records to make sure that you will be ok on prednisone with regard to your mood disorder and sleeping problems and he will have come to the decision knowing this about you. It seems as though he believes the positive outcome of taking prednisone outweighs the worry he has of your other problems for the time being. I am sure he has worked all of this out and thinks that a short term course of steroids will do the job for you - I certainly hope so.

If I can help further, please let me know.

Take care, goldenwings
__________________
I am not a medical doctor, I only speak from my own experience of the illnesses I discuss here.

Last edited by goldenwings; 03-26-2009 at 06:35 AM.